Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2019, 4:33 AM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 4:33 AM CDT (09:33 UTC)
- Expired
- Aug 20, 2019, 5:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, IA, Hamilton County, IA, Hardin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WUUS53 KDMX 200933 SVRDMX IAC069-079-083-197-201015- /O.NEW.KDMX.SV.W.0182.190820T0933Z-190820T1015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 433 AM CDT Tue Aug 20 2019 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Hardin County in central Iowa... Southeastern Wright County in north central Iowa... Southwestern Franklin County in north central Iowa... Northern Hamilton County in central Iowa... * Until 515 AM CDT. * At 433 AM CDT, a severe thunderstorm was located near Webster City, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Webster City, Big Wall Lake, Dows, Williams, Blairsburg, Kamrar and Popejoy. This includes Interstate 35 between mile markers 140 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4231 9368 4245 9386 4275 9349 4261 9330 TIME...MOT...LOC 0933Z 230DEG 22KT 4243 9370 HAIL...0.75IN WIND...60MPH $$ REV
3 follow-up statements
796 WWUS53 KDMX 200949 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 449 AM CDT Tue Aug 20 2019 IAC069-079-083-197-201015- /O.CON.KDMX.SV.W.0182.000000T0000Z-190820T1015Z/ Hardin IA-Wright IA-Franklin IA-Hamilton IA- 449 AM CDT Tue Aug 20 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR NORTHWESTERN HARDIN...SOUTHEASTERN WRIGHT...SOUTHWESTERN FRANKLIN AND NORTHERN HAMILTON COUNTIES... At 449 AM CDT, a severe thunderstorm was located 8 miles south of Big Wall Lake, or 11 miles east of Webster City, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Webster City, Big Wall Lake, Dows, Williams, Blairsburg, Kamrar and Popejoy. This includes Interstate 35 between mile markers 140 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4231 9368 4245 9386 4275 9349 4261 9330 TIME...MOT...LOC 0949Z 230DEG 22KT 4250 9359 HAIL...0.75IN WIND...60MPH $$ REV
126 WWUS53 KDMX 201005 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 505 AM CDT Tue Aug 20 2019 IAC069-079-083-197-201015- /O.CON.KDMX.SV.W.0182.000000T0000Z-190820T1015Z/ Hardin IA-Wright IA-Franklin IA-Hamilton IA- 505 AM CDT Tue Aug 20 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR NORTHWESTERN HARDIN...SOUTHEASTERN WRIGHT...SOUTHWESTERN FRANKLIN AND NORTHEASTERN HAMILTON COUNTIES... At 504 AM CDT, a severe thunderstorm was located 8 miles southeast of Big Wall Lake, or 12 miles west of Iowa Falls, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Big Wall Lake, Dows, Williams and Popejoy. This includes Interstate 35 between mile markers 145 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4244 9352 4257 9370 4275 9349 4261 9330 TIME...MOT...LOC 1004Z 204DEG 20KT 4256 9350 HAIL...0.75IN WIND...60MPH $$ REV
956
WWUS53 KDMX 201015
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
515 AM CDT Tue Aug 20 2019
IAC069-079-083-197-201024-
/O.EXP.KDMX.SV.W.0182.000000T0000Z-190820T1015Z/
Hardin IA-Wright IA-Franklin IA-Hamilton IA-
515 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDIN...
SOUTHEASTERN WRIGHT...SOUTHWESTERN FRANKLIN AND NORTHEASTERN HAMILTON
COUNTIES WILL EXPIRE AT 515 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Warning remains in effect for portions of
Hamiliton and Hardin Counties until 545 AM CDT this morning.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and north central Iowa.
LAT...LON 4244 9352 4257 9370 4275 9349 4261 9330
TIME...MOT...LOC 1014Z 230DEG 22KT 4259 9344
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:50 AM CDT, 43 minutes earlier.
Area forecast discussion, Aug 20, 3:50 AM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 350 AM CDT Tue Aug 20 2019 ...Includes Update On Severe Weather Threat... .DISCUSSION.../Today through Monday/ Issued at 348 AM CDT Tue Aug 20 2019 Synoptic Overview: High pressure centered near the Four Corners region continues to keep mid to upper-level flow amplified over the western CONUS for much of the this week, while closed low remains in place over Hudson Bay. Thus the upper-Midwest will remain in moderate northwesterly flow, with a few short-waves and jet streaks and associated surface features to bring periods of rain showers and thunderstorm activity. Main focus with this forecast package will be on the severe weather threat overnight into Tuesday Morning, and then rain/thunderstorm chances again Wednesday morning through afternoon. Tuesday: Current Severe Weather Threat (Through 14z Tuesday): Convection Initiation took place in portions of northwest and west-central Iowa late this evening. It has not taken long for these storms to produce severe hail, especially the deviant left-movers. Greatest axis of instability still exists from Lamoni northwest to Sioux City with values of SBCAPE between 3000 to 4000 J/kg. Still looking at plenty of effective bulk shear (greater than 30 kts) throughout central Iowa to get updrafts rotating on new initiation. Still looking at thunderstorms to congeal into an expansive MCS that can still be capable of producing damaging winds into the morning hours. A close eye will need to kept on the 0-3 km shear vector and its orientation to any thunderstorm cluster, as a brief spin-up cannot be ruled out in this highly sheared environment. DCAPE values across central and west-central Iowa remain above 1000 J/kg, and model soundings still favoring dry air from 925 mb through 650 mb making this environment primed for a damaging wind event. Severe Thunderstorm Watch 601 is currently out for most of the area until 12z. If the congealing of individual storms takes longer and the cold pool remains strong, local extension in time may be necessary early to mid-morning. Rest of the Afternoon: Main challenge for this afternoon will be maximum temperatures. With the realization of an expansive MCS developing, is looking more like the area will be experiencing widespread cloud cover that may take longer to clear out than guidance is otherwise indicating. Thus for Tuesday afternoon, have bumped down temperatures a few degrees but have not made any drastic changes. With added moisture from rainfall, dewpoints will climb into the mid 70s this afternoon. Even with the high dewpoints, right now looking at heat indices in the upper 90s. Currently not expecting many locations to push heat indices much above 100. However, if there is decent clearing prior to peak insolation by late-morning to early afternoon, this may change the temperature story. In terms of precipitation, not expecting much activity during this afternoon. A few light sprinkles or brief shower may pop up, but no substantial forcing returns until Wednesday morning. Wednesday: The next H5 short-wave and vorticity maximum is set to swing through Iowa and looks to sweep a cold front through beginning late morning and continuing into the afternoon. 00z runs of GFS/NAM pinpoint best convergence along a line from Omaha to Lamoni, and then eastward over to the Highway 63 corridor. So far the Wednesday activity is not looking like it will have what it needs for any appreciable severe threat. MUCAPAE during the time of favorable forcing is not pushing much above 1000 J/kg, with 0-6 km bulk shear only around 20 kts. The better shear environment is kept behind the boundary in most of the 00z runs through Wednesday late afternoon. Will have to remain aware of rainfall potential, especially if the convection early Tuesday morning produces very robust rainfall. For now, will keep POPs concentrated along the Missouri River Valley and along Iowa-Missouri state line. Extended: Thursday and beyond large-scale flow will primarily be north- northwesterly and will also weaken as H5 closed low over Hudson Bay is pushed eastward. This will keep temperatures on the cooler side. Next appreciable chance for precipitation will come Sunday with short-wave swinging down across the Northern Plains into the Upper- Midwest. However there is some disagreement between GFS and ECWMF on exact timing, with the GFS trending a little faster with this disturbance. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1151 PM CDT Mon Aug 19 2019 The scenario is essentially unchanged since 00z. Isolated storms should affect KMCW shortly and there is at least medium confidence that a significant thunderstorm complex will develop into portions of central IA during the early morning hours. Have VFR either TSRA or VCTS mention for now depending on confidence, but there will likely be a period of lower conditions for at least one of the TAF sites overnight. No mention until timing and location confidence increases however. Some lingering stratus is possible after the precip, but confidence is medium to high that VFR conditions will return by Tue afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Small
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 AM CDT Tue Aug 20 2019 IAZ004>006-015>017-023>027-033>038-044>050-057>062-070>075- 081>086-092>097-210830- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 321 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast to continue overnight through Tuesday Morning. Large hail, damaging winds, and an isolated tornado is possible. Rain showers may linger into the late morning hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is forecast at this time. .SPOTTER INFORMATION STATEMENT... Hail and wind damage reports would be greatly appreciated. IAZ007-028-039-210830- Worth-Bremer-Black Hawk- 321 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast late this morning. Storms will be capable of producing hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is forecast at this time. .SPOTTER INFORMATION STATEMENT... Hail and wind damage reports would be greatly appreciated.
In the hours before
Special weather statement, Aug 20, 2:11 AM CDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Des Moines IA 211 AM CDT Tue Aug 20 2019 IAZ004>006-015>017-023>027-033>037-044>047-057-200815- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Audubon- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Audubon, and Exira 211 AM CDT Tue Aug 20 2019 ...Thunderstorms Beginning to Intensify Early this Morning... Thunderstorms are expanding in strength and coverage early this morning across western and northern Iowa and this trend will likely continue over the next few hours. Several storms will likely produce dime to nickel sized hail with larger more severe hail up to one to two inches or more possible later this morning. Damaging winds may occur as well. A Severe Thunderstorm Watch remains in effect until 7am. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:35 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Wright | 40 min |
| Aug 20, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 52 min |
| Aug 20, 2:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 41 min |
| Aug 20, 3:10 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 35 min |
| Aug 20, 3:44 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 46 min |
| Aug 20, 3:48 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 42 min |
| Aug 20, 4:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 50 min |
| Aug 20, 4:20 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin | 40 min |
| Aug 20, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Madison | 40 min |
| Aug 20, 5:02 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy, Hamilton, Hardin | 43 min |
| Aug 20, 5:06 AM CDT | Flash Flood Warning | DMX | Hamilton, Humboldt, Webster, Wright | 5 hr |
| Aug 20, 5:29 AM CDT | Tornado Warning | DMX | Madison, Warren | 31 min |
| Aug 20, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 33 min |
| Aug 20, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 28 min |
| Aug 20, 5:48 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 15 min |
| Aug 20, 5:55 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 65 min |
| Aug 20, 5:59 AM CDT | Tornado Warning | DMX | Lucas, Marion, Warren | 16 min |
| Aug 20, 6:34 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.